Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS State College, PA

September 17, 2018Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 17, 2018, 3:06 PM EDT for Franklin County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 3:06 PM EDT (19:06 UTC)
Expired
Sep 17, 2018, 3:45 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Franklin County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS51 KCTP 171906
SVRCTP
PAC055-171945-
/O.NEW.KCTP.SV.W.0098.180917T1906Z-180917T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
306 PM EDT MON SEP 17 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in south central Pennsylvania...

* Until 345 PM EDT.

* At 305 PM EDT, a severe thunderstorm was located near Waynesboro,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mont Alto and Marion around 310 PM EDT.
  Chambersburg, Guilford, Fayetteville and Scotland around 320 PM 
  EDT.

Other locations impacted by this severe thunderstorm include
Orrstown, State Line, Quincy and Penn State Mont Alto.

This includes Interstate 81 from mile markers 0 to 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7777 4010 7768 4001 7750 3998 7745
      3995 7747 3992 7747 3972 7753
TIME...MOT...LOC 1905Z 193DEG 36KT 3978 7764 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MS/MC
1 follow-up statement
375 
WWUS51 KCTP 171942
SVSCTP

Severe Weather Statement
National Weather Service State College PA
342 PM EDT MON SEP 17 2018

PAC055-171951-
/O.EXP.KCTP.SV.W.0098.000000T0000Z-180917T1945Z/
Franklin PA-
342 PM EDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3972 7777 4010 7768 4001 7750 3998 7745
      3995 7747 3992 7747 3972 7753
TIME...MOT...LOC 1941Z 193DEG 36KT 4013 7753 

$$

Steinbugl

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:57 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 17, 1:57 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
157 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The remnants of Florence will bring a renewed flood risk to
central Pennsylvania later today into Tuesday. Dry weather is
expected Wednesday into Thursday before the next opportunity
for rain arrives late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shield of rain associated with the remnants of Florence
continues to lift northward into the Laurel Highlands and
southern Alleghenies this morning. Deep southerly flow of
tropical air along with accelerating northeast track of
Florence will cause rain to spread northeast across the area,
reaching the northern tier by late afternoon.

As surface warm front pivots northward, expect stratiform rain
to transition to more convective elements across south-central
PA this afternoon. A low cape/high shear environment will spread
north from VA/MD and bring the potential for a brief tornado
over the far southern tier counties.

The main threat remains flooding, given combination of extremely
wet antecedent conditions/high streamflows with widespread moderate
to locally heavy rain. Latest guidance maintains a heavy rainfall
signal through western-central PA, though based on the latest
model runs, the increased forward speed of Florence will help
cap rainfall totals outside of well trained/convective activity.
The hires models seem to focus this area over south-central PA
into the Lower Susq. Valley. Blended QPF amounts are between
1-2", though given the impressive deep-layer moisture
parameters, localized amounts of 3+ inches are possible. This
along with relatively low FFG is resulting in fairly high (70+
percent) probabilities of QPF>FFG exceedance in the Moderate
Risk area per the HREF.

&&

.SHORT TERM /TUESDAY/...
CAMS indicate steadiest stratiform rainfall will shift toward
the NY border tonight, while scattered heavy downpours and
possible tsra appear more likely elsewhere. WPC storm total qpf
ranges from 1-2 inches over the forecast area, which runs close
to FFG/FFH guidance from the marfc. However, given anomalous
pwats and instability noted in the models, believe
significantly higher spots amounts are likely, similar to the
2-4 inch max amounts in the HREFV2.

Will also have to continue to monitor the severe weather threat
tonight over the southern tier counties, where a combination of
instability and shear south of surface low track could support
supercells and even a possible tornado.

Improving conditions will overspread the region from west to
east Tuesday morning, as the surface low tracks passes east of
the state. By early afternoon, the bulk of model guidance have
pushed the low east of Pa. However, the back edge of the showers
will likely lag by a few hours, due to passage of mid level
shortwave. Brightening skies by afternoon should help push
temperatures well into the 70s to near 80F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Model soundings indicate low level moisture trapped beneath
subsidence inversion will produce fairly extensive stratus over
the Allegheny Plateau. Downsloping subsidence should result in
clearing skies Tue night across eastern Pa.

All med range guidance is showing upper level ridging building
into the region late next week, supporting a dry and warm
forecast Wednesday and Thursday. A dying cold front will likely
approach or move into the area by Friday, accompanied by a
chance of showers. The bulk of model guidance stalls this front
out just south of the Mason Dixon Line next weekend, so will
maintain the chance of showers Saturday/Sunday, mainly over the
southern counties.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
IFR ceilings have pushed into most all locations as rain moves
from south to north across the area this afternoon. A band of
moderate to heavy rain extends east west across the central
mountains. As it moves north, moderate to heavy rain will affect
KUNV, KIPT and ultimately KBFD.

A 30-40KT SE LLJet slides through later this afternoon bringing
a period of LLWS.

Plenty of low level moisture will bring IFR ceilings and
visibilities overnight even though the rain showers will become
more scattered.

High pressure will build into the region Wednesday and
Thursday. MVFR ceiling reductions will be likely Tue night over
the western/northern higher terrain as flow turns to the NW, but
otherwise conditions midweek will be mainly VFR.

.Outlook...

Tue...Widespread reductions in rain early, then improving
conditions.

Wed-Thu...Overnight cig reductions north/west. Morning fog
poss. Otherwise no sig wx.

Fri...Fair early. SHRA/TSRA aftn/eve. CFROPA late.

&&

.HYDROLOGY...
The latest guidance from OHRFC and MARFC keep river points
below flood stage. Several points are forecast to exceed action
or caution stages. Will need to monitor rainfall very closely
with streams already running very high.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for PAZ005-006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...Fitzgerald/Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...RXR/Tyburski
HYDROLOGY...Ross
Hazardous weather outlook, Sep 17, 12:09 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1209 PM EDT Mon Sep 17 2018

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-066-181615-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Lancaster-
1209 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-181615-
Warren-
1209 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ064-065-181615-
Adams-York-
1209 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

There is a very low risk for a brief tornado this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Sep 17, 2:49 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
249 PM EDT MON SEP 17 2018

PAZ036-171930-
Franklin PA-
249 PM EDT MON SEP 17 2018

...SPECIAL WEATHER STATEMENT FOR PARTS OF FRANKLIN COUNTY UNTIL 330
PM EDT...

At 247 PM EDT, Doppler radar indicated a gusty shower over Municipal
Stadium, moving north at 35 mph.

Winds in excess of 40 mph are possible.

This shower will be near...
  Greencastle around 305 PM EDT.
  Marion around 315 PM EDT.
  Chambersburg, St. Thomas and Guilford around 325 PM EDT.

Other locations impacted by this shower include Williamson, Upton,
State Line, Quincy and Penn State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7786 4001 7792 4001 7750 3999 7748
      3972 7746
TIME...MOT...LOC 1847Z 176DEG 31KT 3962 7771

MC/MS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:51 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 26 more31 hr
Sep 17, 2:49 PM EDTSpecial Weather StatementCTPFranklin41 min
Sep 17, 5:26 PM EDTSpecial Weather StatementCTPCumberland49 min
Sep 17, 6:13 PM EDTSpecial Weather StatementCTPBedford, Cambria47 min
Sep 17, 6:58 PM EDTSpecial Weather StatementCTPLancaster, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.